Alert archive / Louisiana / Special Weather Statements in 2012

Special Weather Statement, NWS Lake Charles, LA

December 16, 2012Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Dec 16, 2012, 6:21 PM CST for Lafayette Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2012, 6:21 PM CST (00:21 UTC)
Expired
Dec 16, 2012, 7:15 PM CST
In force
54 min
Issued by
NWS Lake Charles, LA

County Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 130 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WWUS84 KLCH 170021
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 PM CST SUN DEC 16 2012

LAZ033-043>045-052-053-170115-
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-UPPER ST. MARTIN LA-VERMILION 
LA-IBERIA LA-
621 PM CST SUN DEC 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
ACADIA...VERMILION...IBERIA AND ST. MARTIN PARISHES UNTIL 715 PM
CST...

AT 612 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER SCOTT...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CECILIA AND ARNAUDVILLE BY 630 PM...
  HENDERSON BY 635 PM...
  KROTZ SPRINGS BY 645 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.


LAT...LON 2998 9176 3011 9221 3034 9219 3063 9175
      3056 9175 3053 9173

$$

K. KUYPER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Dec 16, 3:09 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 16, 3:09 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CST SUN DEC 16 2012

.DISCUSSION...
CONVECTIVELY DRIVEN PRE-FRONTAL TROF IS MOVING ACROSS LOWER
ACADIANA AS OF 16/21Z. AHEAD OF THIS TROF MODEST LOW LEVEL
INSTABILITY REMAINS. IN THIS AREA IS ALSO STRONG MID LEVEL WINDS
WITH PROGGED 0-6KM BULK WIND SHEAR GREATER THAN 60 KNOTS. SO THERE
MAY BE SOME GUSTY WINDS WITH THIS ACTIVITY OVER THE NEXT COUPLE OF
HOURS AS LEAD MID LEVEL SHORT WAVE LIFTS OUT TO THE NORTHEAST.
BEHIND THIS PRE-FRONTAL TROF...FAST SOUTHWEST WINDS ALOFT WILL
HELP PROVIDE ISENTROPIC LIFT WITH SHOWERS AND MAYBE AN ISOLATED
THUNDERSTORM FOR THE REMAINDER OF THE AFTERNOON INTO THE EARLY
EVENING HOURS.

WEAK PACIFIC COLD FRONT HAS NOT MOVED A WHOLE LOT TODAY AND IS
STILL LOCATED FROM NORTHEAST TEXAS INTO EAST CENTRAL TEXAS...WITH
NOT MUCH COLD AIR ADVECTION BEHIND...MAINLY JUST A LARGE DEW POINT
DIFFERENCE. DECENT LOOKING SHORT WAVE SEEN ON WATER VAPOR IMAGERY
WILL MOVE QUICKLY TO THE EAST TONIGHT AND AMPLIFY...HELPING TO
FINALLY PUSH THE WEAK COLD FRONT ACROSS THE FORECAST AREA DURING
THE OVERNIGHT INTO EARLY MONDAY MORNING. WILL KEEP POPS...MAINLY
SHOWERS...UNTIL THE FRONT PASSES.

DRIER AIR WILL MOVE INTO THE FORECAST AREA BEHIND THE FRONT ON
MONDAY. NOT MUCH COLD AIR ADVECTION BEHIND THIS FRONT. WITH THE
DRY AIR AND EXPECTED SUNSHINE...AFTERNOON TEMPERATURES ON MONDAY
WILL BE JUST AS HIGH OR HIGHER THAN TODAY. COOLER CONDITIONS WILL
BE FELT ON MONDAY NIGHT WITH RADIATIONAL COOLING...AND LOWS MAINLY
IN THE 40S.

PROGRESSIVE PATTERN IS NOTED ACROSS THE LOWER 48 AND THIS WILL
HELP QUICKLY BRING SOUTHERLY FLOW AND A WARM-UP ON TUESDAY.

NEXT COLD FRONT TO MOVE ACROSS THE REGION QUICKLY WEDNESDAY NIGHT
INTO EARLY THURSDAY MORNING. QUESTION WILL BE HOW MUCH RETURN FLOW
BUILDS UP BEFORE THE FRONT MOVES THROUGH. AT THIS POINT THERE
SHOULD BE ENOUGH TO PROVIDE AT-LEAST SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. BETTER COLD AIR ADVECTION IS NOTED BEHIND
THIS FRONT WITH THIS SYSTEM TAPPING INTO SOME CANADIAN AIR. LOOKS
LIKE THE POTENTIAL FOR A LIGHT FREEZE ON THURSDAY NIGHT INTO
FRIDAY MORNING.

RUA

&&

.MARINE...
A WEAK PACIFIC TYPE COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS
TONIGHT WITH SHOWERS AND A FEW THUNDERSTORMS. NOT MUCH COLD AIR
ADVECTION BEHIND THIS FRONT WITH A WEAK PRESSURE GRADIENT.
THEREFORE...WINDS BEHIND THE FRONT WILL ONLY BE LIGHT TO MODEST
WEST TO NORTHWEST.

PROGRESSIVE PATTERN WILL ALLOW SOUTHERLY WINDS TO RETURN BY
TUESDAY ACROSS THE COASTAL WATERS.

THE NEXT COLD FRONT IS EXPECTED TO MOVE ACROSS THE COASTAL WATERS
LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. GOOD COLD AIR
ADVECTION WILL BE NOTED BEHIND THIS FRONT WITH A TIGHT PRESSURE
GRADIENT. SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY BEHIND
THE FRONT THROUGH THURSDAY...WITH POSSIBILITY OF SOME GALE FORCE
GUSTS OVER THE OUTER WATERS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  59  73  45  72  55 /  40  10   0   0   0
KBPT  57  72  45  74  58 /  40  10   0   0   0
KAEX  56  72  40  72  48 /  40  10   0   0   0
KLFT  61  73  45  71  52 /  70  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Dec 16, 3:26 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CST SUN DEC 16 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
171130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
326 PM CST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE REGION UNTIL
A WEAK COLD FRONT MOVES THROUGH DURING THE OVERNIGHT. SOME GUSTY
WINDS AND LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME OF THE STORMS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY
THURSDAY. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS VERY
LOW. STRONG AND GUSTY NORTH WINDS ARE EXPECTED IN THE WAKE OF THE
FRONT...AND A WIND ADVISORY MAY BE NEEDED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-171130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
326 PM CST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE ACROSS TONIGHT. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT EXITS. GUSTY WINDS
AND HEAVY RAINFALL REDUCING VISIBILITIES BELOW 1 NM WILL BE
POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY
THURSDAY. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS
VERY LOW. EXERCISE CAUTION HEADLINES MAY BE REQUIRED FOR STRONG
SOUTH WINDS AHEAD OF THE FRONT WEDNESDAY. STRONG AND GUSTY NORTH
WINDS ARE EXPECTED IN THE WAKE OF THE FRONT...AND A SMALL CRAFT
ADVISORY WILL BE NEEDED LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.
A GALE WARNING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 16, 6:21 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 PM CST SUN DEC 16 2012

LAZ033-043>045-052-053-170115-
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-UPPER ST. MARTIN LA-VERMILION
LA-IBERIA LA-
621 PM CST SUN DEC 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
ACADIA...VERMILION...IBERIA AND ST. MARTIN PARISHES UNTIL 715 PM
CST...

AT 612 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER SCOTT...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CECILIA AND ARNAUDVILLE BY 630 PM...
  HENDERSON BY 635 PM...
  KROTZ SPRINGS BY 645 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2998 9176 3011 9221 3034 9219 3063 9175
      3056 9175 3053 9173

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:40 PM CSTSpecial Weather StatementLCHAcadia, Cameron50 min
Dec 16, 10:53 PM CSTAreal Flood AdvisoryLCHAcadia, Calcasieu, Cameron, Jefferson Davis, Lafayette, Saint Landry and 2 more112 min
Dec 17, 5:51 AM CSTDense Fog AdvisoryLCHAllen, Beauregard, Cameron, Vernon106 min

Nearby

Special Weather Statements in Louisiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.